Economics at your fingertips  

The regression approach to the measurement and decomposition of the multidimensional Watts poverty index

Tomson Ogwang

The Journal of Economic Inequality, 2022, vol. 20, issue 4, No 9, 973 pages

Abstract: Abstract In this paper, we exploit the simplification associated with the regression approach for purposes of computing and decomposing the multidimensional Watts poverty index (MWPI) when the dimensions are expressed in terms of measurable achievements. It turns out that MWPI can be conveniently estimated by specifying an underlying system of Seemingly Unrelated Regressions linking the various poverty dimensions. The resulting decompositions turn out to be consistent with the 3 i’s of multidimensional poverty (i.e., incidence, intensity and inequality), augmented with poor population shares (in the unweighted dimensions case) and the product of poor population shares and poverty dimension weights (in the weighted dimensions case). Additional modifications to reflect the Alkire-Foster dual cut-off poor-group membership identification strategy are also discussed. An illustrative example using Canadian 2016 census data is provided together with a new proposal for choosing the best weights for the poverty dimensions among some competing alternatives.

Keywords: Multidimensional Watts poverty index; Multidimensional poverty index; Multidimensional poverty decomposition; Dual cut-off method; Seemingly unrelated regressions; Headcount ratio (search for similar items in EconPapers)
JEL-codes: C43 D31 I32 (search for similar items in EconPapers)
Date: 2022
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1) Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from

DOI: 10.1007/s10888-022-09531-z

Access Statistics for this article

The Journal of Economic Inequality is currently edited by Stephen Jenkins

More articles in The Journal of Economic Inequality from Springer, Society for the Study of Economic Inequality Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

Page updated 2023-11-13
Handle: RePEc:spr:joecin:v:20:y:2022:i:4:d:10.1007_s10888-022-09531-z